Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 174, NWS Memphis, TN

May 19, 20174 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 19, 2017, 2:19 PM CDT for 4 counties in Tennessee. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 2:19 PM CDT (19:19 UTC)
Expired
May 19, 2017, 2:41 PM CDT
In force
22 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Carroll County, TN, Gibson County, TN, Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 2:25 PM CDTHAIL 1.25Oakfield, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

673 
WUUS54 KMEG 191919
SVRMEG
TNC017-053-077-113-192000-
/O.NEW.KMEG.SV.W.0174.170519T1919Z-170519T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
219 PM CDT FRI MAY 19 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Henderson County in western Tennessee...
  Southeastern Gibson County in western Tennessee...
  Southwestern Carroll County in western Tennessee...
  Northeastern Madison County in western Tennessee...

* Until 300 PM CDT

* At 218 PM CDT, a severe thunderstorm was located near Fairview, or
  near Jackson, moving northeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Jackson, Fairview, Three Way, Blue Goose, Bargerton, Carroll,
  Medina, Howley, Hickory Flat, Claybrook, Youngs Crossing, West,
  Jumbo, Cedar Grove, Mount Gilead, Windy City, Union Cross, Juno,
  Lavinia and Gilmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3572 8839 3561 8883 3576 8892 3578 8889
      3597 8853
TIME...MOT...LOC 1918Z 245DEG 16KT 3573 8880 

HAIL...1.50IN
WIND...60MPH
 
$$
2 follow-up statements
516 
WWUS54 KMEG 191928
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
228 PM CDT FRI MAY 19 2017

TNC017-053-077-113-192000-
/O.CON.KMEG.SV.W.0174.000000T0000Z-170519T2000Z/
Henderson TN-Gibson TN-Carroll TN-Madison TN-
228 PM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN HENDERSON...SOUTHEASTERN GIBSON...SOUTHWESTERN
CARROLL AND NORTHEASTERN MADISON COUNTIES...

At 228 PM CDT, a severe thunderstorm was located near Fairview, or 9
miles northeast of Jackson, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jackson, Fairview, Three Way, Blue Goose, Bargerton, Carroll, Medina,
Howley, Hickory Flat, Claybrook, West, Jumbo, Cedar Grove, Mount
Gilead, Union Cross, Lavinia, Goat City, Oakfield and Juno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3572 8839 3563 8876 3577 8886 3579 8886
      3597 8853
TIME...MOT...LOC 1928Z 245DEG 16KT 3575 8875 

HAIL...1.00IN
WIND...60MPH
 
$$
117 
WWUS54 KMEG 191941
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
241 PM CDT FRI MAY 19 2017

TNC017-053-077-113-191951-
/O.CAN.KMEG.SV.W.0174.000000T0000Z-170519T2000Z/
Henderson TN-Gibson TN-Carroll TN-Madison TN-
241 PM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENDERSON...
SOUTHEASTERN GIBSON...SOUTHWESTERN CARROLL AND NORTHEASTERN MADISON
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3572 8839 3563 8876 3577 8886 3579 8886
      3597 8853
TIME...MOT...LOC 1940Z 245DEG 16KT 3578 8868 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:56 PM CDT, 23 minutes earlier.

Area forecast discussion, May 19, 1:56 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
156 PM CDT Fri May 19 2017

.DISCUSSION...

Showers and thunderstorms continue to develop across much of the
Mid-South this afternoon thanks to a warm and humid airmass.
This activity should begin to die out around sunset.

Next chance for convection will then come overnight as a squall
line is expected to push into Northeast Arkansas after midnight.
The line should die as it approaches the Mississippi River due to
the strength of the upper level ridge. Otherwise, expect a muggy
night across the Mid-South with lows ranging from the upper 60s to
lower 70s.

Leftover boundaries from the overnight convection will likely be the
initiation points for shower and thunderstorm development by mid-day
Saturday. Additional development will occur ahead of an
approaching cold front that will move into Northeast Arkansas
during the afternoon hours. Chances for showers and thunderstorms
will continue through Saturday Night as the front pushes through
the CWA.

Damaging winds may be possible with the squall line that
is expected to move into Northeast Arkansas late tonight.
Otherwise, any storm that develops Saturday afternoon into
Saturday Night will have the potential to become severe due to the
warm and unstable airmass that will be over the Mid-South. Highs
on Saturday will range from lower 80s across Northeast Arkansas to
the upper 80s across Northeast Mississippi.

Some lingering convection may continue on Sunday across Northeast
Mississippi. Otherwise, expect cooler and drier air to filter
into the Mid-South behind the departing cold front.

High pressure will then build into the region Sunday Night into
Monday providing the area with pleasant conditions. Lows will be
in the 50s with highs will be in the mid 70s to around 80 degrees.

Another cold front will move through the Mid-South on Tuesday
which will bring chances for showers and thunderstorms back to
the area.

Wednesday will be a cool day across the area with chances for
light showers due to an upper trof moving through the region.
Highs will only be in the mid 60s to lower 70s.

High pressure will build into the area for the remainder of the
week. Temperatures will gradually warm back into the lower 80s for
highs by Friday.

KRM

&&

.AVIATION...

Scattered showers and thunderstorms have developed across much of
the area. Will carry VCTS this afternoon into the early evening
though short term trends indicate that KMKL and KMEM stand the
best chance of a tstm on station over the next few hours. Storms
will dissipate with loss of heating with VFR conds expected
overnight. Expect a complex to develop to the west and impact KJBR
and possibly KMEM late tonight so added VCTS to account for this.
MVFR cigs are expected to develop once again over most of the
area Saturday morning. A cold front will approach the region on
Saturday with scattered showers and thunderstorms developing by
the end of the period. Coverage will increase after the end of
this forecast period as the front moves through.

South winds at 10 to 15 kts will diminish to 8 kts or less
overnight then increase to 10 to 15 kts by mid morning Saturday.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 19, 4:14 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
414 AM CDT Fri May 19 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
414 AM CDT Fri May 19 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to possibly severe storms are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe storms are possible this weekend ahead of an advancing
storm in the Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late Saturday.

In the hours before

Special weather statement, May 19, 2:17 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
217 PM CDT FRI MAY 19 2017

TNZ020-021-052-054-192000-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
217 PM CDT FRI MAY 19 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Southwestern Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northeastern Madison County in western Tennessee...
Southeastern Gibson County in western Tennessee...

At 217 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Fairview, or near
Jackson, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Carroll...northwestern Henderson...
northeastern Madison and southeastern Gibson Counties should monitor
this storm closely.

LAT...LON 3572 8840 3561 8884 3576 8892 3578 8889
      3579 8890 3597 8853
TIME...MOT...LOC 1917Z 245DEG 16KT 3572 8881

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:17 PM CDTSpecial Weather StatementMEGMadison43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.